Trastuzumab induced cardiotoxicy (TIC) is a main adverse event that limits the using of trastuzumab in HER2 positive breast cancer patients. However, the incidence and risk factors of TIC are still not known in HER2 positive gastric cancer. Therefore, we evaluated the incidence and predictive factors of TIC in gastric cancer patients treated with trastuzumab in clinical practice.
We retrospectively reviewed the cardiac dysfunction in HER2 positive gastric cancer between December 2005 and April 2015 through prospectively collected data base at Yonsei Cancer Center, Republic of Korea. TIC was defined as an absolute decline of at least 10 percentage points from the baseline to a value less than 55% identified by MUGA scan or echocardiogram.
Among 87 patients, 54 patients (62%) received trastuzumab combination chemotherapy, and 33 patients (38%) did chemotherapy alone as first line chemotherapy. Symptomatic heart failure was not observed in both groups, and asymptomatic significant LVEF drop was developed 3 (5.6%) in trastuzumab combination group and 1 (3.3%) in chemotherapy only group (hazard ratio [HR], 1.810; 95% confidence interval [CI], 0.188-17.43; P = 0.607). Among baseline characteristics, age older than 70 years (HR, 15.0; 95% CI, 1.18-191.6; P = 0.037) was the only significant associated factor with TIC.
TIC in gastric cancer patients seems to be not higher than breast cancer patients. However, asymptomatic LVEF drop should be continued surveillance in HER2 positive gastric cancer patients treated with trastuzumab, especially in elderly patients.
Clinical trial identification
Legal entity responsible for the study
All authors have declared no conflicts of interest.